Tornadoes · United States · Kentucky · 2025

EF0 tornado, Powersville to Brooksville, Kentucky, September 22, 2025

From Powersville to Brooksville, this EF0 tornado ran 4.1 miles across Bracken County on September 22, 2025, touching down at 5:02 PM EDT and reaching 500 yards wide. It killed nobody, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
September 22, 2025
Touchdown
5:02 PM EDT (21:02 UTC)
Lifted
5:11 PM EDT (21:11 UTC)
On the ground
9 minutes
Path length
4.1 miles (6.6 km)
Path width
500 yards (457 m)
Deaths
0
Injuries
0
Property damage
$100,000
County
Bracken County
Touchdown point
38.656, -84.113
Lift-off point
38.697, -84.058
Record number
2509221502-01

The damage survey

26 damage points were recorded along this path by NWS ILN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 85 mph.

  • Multiple trees either snapped or damaged with large limbs broken off around property. One large Sycamore tree was uprooted entirely.
  • Wooden support post for front porch ripped out and thrown. Mailbox ripped out and thrown. Siding pulled down from side of home along with gutters and shingles. At least 10 trees around property damaged either by trunks being snapped or large limbs being ripped off.
  • Uplift of entire front porch roof and side gutters.
  • Trees uprooted and barn debris along road

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Thunderstorms developed in a warm and humid airmass.

The first evidence of tornado damage was near Powersville, along the intersection of Powersville Willow and Brooksville Powersville Roads. At this location, several trees and large branches were downed. The tornado continued northeast from here, causing sporadic tree damage along its path. ||More significant damage occurred just to the northwest of downtown Brooksville, along West Miami Street. Numerous trees were downed in this area and several homes had mainly minor roof and siding damage. One home at this location did have a large portion of its roof removed and this is where the strongest winds were estimated.||The tornado was captured on security video taken from both the Bracken County Middle School and the Bracken County High School. In the video taken from the high school, the tornado is clearly visible as it moved through the field south of Cooper Lane toward West Miami Street. ||Beyond West Miami Street, the tornado moved northeast and continued to cause occasional minor tree and structural damage. The last evidence of tornadic damage was along Brooksville Chatham Road, where a barn was completely destroyed and some large sycamore trees were uprooted.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
20:57 UTC21:32 UTCSevere Thunderstorm WarningILN
21:20 UTC21:31 UTCTornado WarningILN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:46 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the tornado touched down at Sep 22, 1:56 PM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, Sep 22, 1:56 PM EDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
156 PM EDT Mon Sep 22 2025

.SYNOPSIS...
Periods of showers and thunderstorms are expected through midweek,
with daily chances for rain lingering into next weekend as well, as
a wet pattern becomes established. Temperatures look to be cooler
with highs near or a little below normal through the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Broad southwest flow aloft with better jet dynamics coming into play
as a shortwave trough translates northeastward today across the Ohio
Valley. Airmass destabilizes with SBCAPE values of 1000-1250 J/KG
with the best instability across the south. In response to this s/w
a 30-35kt 8H jet offers moisture advection and PWATs trending well
above normal - approaching 1.70 inches by morning. Coverage of
showers and thunderstorms to increase thru the day.

Effective shear around 30 kts may support some organized multicells
with a few storms capable of strong to damaging wind gusts during
the afternoon into early evening. The best coverage of storms

With shortwave rotating thru the area expect widespread shower and
thunderstorms to continue overnight. The severe threat diminishes
thru the evening with the loss of daytime heating. Low temperatures
bottom out between 60 and 65.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
Positively tilted H5 trough remains stretched across much of the
central and eastern CONUS, which acts to continue overall unsettled
weather pattern.

There looks to be a general lull in pcpn coverage Tuesday morning
into early afternoon, with redevelopment likely during the afternoon
in the southwest flow regime in a humid airmass. Best coverage of
storms will be focused east of the I-71 corridor. Temperatures reach
highs in the upper 70s to around 80.

Showers and thunderstorms increase late Tuesday night with the
approach of the next shortwave. Lows in the lower and middle 60s
will be common.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A surface low and upper level vorticity max will be approaching the
Ohio Valley from the west on Wednesday. Showers and storms are
fairly likely ahead of the disturbance, but the exact placement and
coverage is a bit uncertain. Global models have been more broad with
the rain/storm coverage extending well north of the Ohio River by
Wednesday afternoon. However, this synoptic guidance is not lined up
well with the longer range mesoscale guidance that has started to
come in which has convection more limited to south of the Ohio
River. Another factor the impacts shower/storm coverage and location
will be the path of the low which also has some variance. The severe
threat remains fairly low since instability is limited. Excessive
rain is possible due to high rain rates, but antecedent dry
conditions should limit flood risks. Shower and rain chances remain
high into Wednesday night as the low moves through.

On Thursday, the low pulls northeast of the Ohio Valley. Drier air
slowly trickles in behind the low gradually leading to reductions in
rain chances through the end of the week and into the weekend.
Temperatures remain mild by late September chances through the
period.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Widespread showers and embedded thunderstorms will overspread the
TAF sites ahead of a shortwave embedded in the southwesterly mid
level flow. Some of the storms will have the potential to contain
gusty to damaging winds - especially across the southern TAF sites.

Ceilings will drop MVFR in the heaviest activity, with brief MVFR
visibilities also possible. Ceilings will drop to IFR acrs the area
after 06Z. Showers may linger across parts of the area overnight but
activity is expected to decrease thru the night.

Some MVFR visibilities in fog may accompany the IFR ceilings.
Ceilings will slowly lift to MVFR Tuesday morning.

Southwest winds around 10 kts this aftn will become a little more
southerly at 5 to 8 kts overnight and then southwesterly at 7 to 9
kts Tuesday.

OUTLOOK...Thunderstorms are possible through Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...Campbell
AVIATION...AR
Hazardous weather outlook, Sep 22, 3:55 PM EDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
355 PM EDT Mon Sep 22 2025

KYZ094>100-OHZ045-046-054>056-063>065-072>074-078>082-088-232000-
Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Union-Delaware-
Madison-Franklin-Licking-Fayette-Pickaway-Fairfield-Clinton-Ross-
Hocking-Clermont-Brown-Highland-Adams-Pike-Scioto-
355 PM EDT Mon Sep 22 2025

This Hazardous Weather Outlook is for northeast Kentucky, northern
Kentucky, central Ohio, south central Ohio and southwest Ohio.

.DAY ONE...This afternoon and tonight.

Numerous showers and storms are likely this afternoon through early
evening.  Some of the storms could become strong to severe with
strong to damaging winds being the primary threat. Locally heavy
rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ050-058-059-066-073>075-080-KYZ089>093-OHZ026-034-035-042>044-
051>053-060>062-070-071-077-232000-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Miami-Champaign-Clark-Preble-Montgomery-Greene-Butler-
Warren-Hamilton-
355 PM EDT Mon Sep 22 2025

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northern Kentucky, southwest Ohio and west
central Ohio.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 22, 3:52 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wilmington OH
352 PM EDT Mon Sep 22 2025

KYZ094-095-222030-
Owen KY-Grant KY-
352 PM EDT Mon Sep 22 2025

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF GRANT AND OWEN
COUNTIES THROUGH 430 PM EDT...

At 351 PM EDT, a strong thunderstorm was located near Owenton, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Williamstown, Dry Ridge, Owenton, Corinth, Monterey, Stewartsville,
Elk Lake, Beechwood, Harmony, Cherry Grove, Northcutt, Long Ridge,
Natlee, Williamstown Lake, Twin Bridges, Keefer, Camp Northward,
Needmore and Holbrook.

This includes I-75 in Kentucky between mile markers 144 and 163.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3835 8481 3836 8487 3837 8487 3858 8490
      3877 8457 3867 8451 3853 8448 3851 8448
      3851 8452 3849 8456 3843 8463 3835 8474
      3834 8479
TIME...MOT...LOC 1951Z 237DEG 27KT 3847 8482

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Hatzos
Special weather statement, Sep 22, 4:30 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Wilmington OH
430 PM EDT Mon Sep 22 2025

KYZ096-097-222100-
Pendleton KY-Bracken KY-
430 PM EDT Mon Sep 22 2025

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN BRACKEN
AND SOUTHERN PENDLETON COUNTIES THROUGH 500 PM EDT...

At 430 PM EDT, a strong thunderstorm was located near Falmouth,
moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Falmouth, Morgan, Browning Corner, Neave, Milford, Berlin,
Powersville, Lenoxburg, Kincaid Lake State Park, Catawba, Johnsville,
Petra, and Mckinneysburg.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3860 8447 3880 8423 3874 8412 3862 8407
      3855 8420 3855 8421 3856 8422 3857 8420
      3858 8421 3856 8439 3856 8442 3855 8442
TIME...MOT...LOC 2030Z 229DEG 21KT 3859 8436

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hatzos

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 12:00Z

9.0 hours before the tornado, 87 km from the path. September 22, 2025.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2025-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 281 joules per kilogram, CIN -56, lifted condensation level 966 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2025-09-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 101 square meters per square second, 0 to 6 km bulk shear 27 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-56 J/kg
Surface CAPE
113 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
27 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

Cncnati-Daytn, OH (KILN), 00:00Z

3.0 hours after it, 87 km from the path. September 23, 2025.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2025-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 95 joules per kilogram, CIN -57, lifted condensation level 769 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2025-09-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 255 square meters per square second, 0 to 6 km bulk shear 43 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-57 J/kg
Surface CAPE
428 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

The surface observations

Falmouth (K62), 27 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
19:15 UTC73.4680° 0 kt1014.6
19:55 UTC73.46870° 4 kt1013.5RA
20:55 UTC66.264.4240° 5 kt271014.2RA
21:15 UTC64.464.4240° 4 kt1013.5-RA
21:35 UTC66.264.4140° 6 kt1013.9-RA
21:55 UTC66.266.2140° 8 kt1013.9
22:15 UTC66.266.2160° 5 kt1013.9-DZ
22:35 UTC66.266.2150° 7 kt1014.2
22:55 UTC66.266.2170° 7 kt1014.2

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Cincinnati radar (KILN), 86 km away, was scanning. The volume nearest the touchdown began at 20:59 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:02 UTCTORNADO3 Sw BrooksvilleBracken, KYAn EF0 tornado began near Powersville and ended 1 NNE of Brooksville.
21:07 UTCTSTM WND DMGBrooksvilleBracken, KYSocial media images showing damage to many trees, outbuildings, and minor damage to homes along West Miami Street south of Cooper Lane. Possible tornado.
21:49 UTCTSTM WND DMGGoddardFleming, KYFleming County Dispatch received multiple calls of tree damage blocking KY-32/Morehead Road around 6pm. Exact time estimated via radar.
22:18 UTCTSTM WND DMG3 Ene GoddardFleming, KYDelayed report from the highway department in Fleming County. Downed trees were blocking the intersection of Big Run Road and Suit Lane. Time estimated via radar.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2025 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are

The other tornadoes of September 22, 2025

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 224:50 PM EDTUnratedGrand Traverse, MI0.110
September 224:04 PM CDTEF0Crawford, WI0.840$5,000
September 225:50 PM EDTEF0Antrim, MI0.110
September 226:02 PM EDTEF1Antrim, MI0.830

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.